Sinusitis (sinus infection)
Sinusitis is swelling of the sinuses, usually caused by an infection. It’s common and usually clears up on its own within 2 to 3 weeks. But medicines can help if it's taking a long time to go away.
Check if you have sinusitis
Symptoms of sinusitis include:
- pain, swelling and tenderness around your cheeks, eyes or forehead
- a blocked nose
- reduced sense of smell
- green or yellow mucus from your nose
- a sinus headache
- a high temperature of 38C or above
- bad breath
Signs of sinusitis in young children may also include irritability, difficulty feeding and breathing through their mouth.
What are the sinuses?
The sinuses are small, empty spaces behind your cheekbones and forehead that connect to the inside of the nose.
Sinusitis causes the lining of the sinuses to swell up. This stops mucus draining into your nose and throat properly, making you feel blocked up.
How you can treat sinusitis yourself
You can often treat mild sinusitis without seeing a GP by:
- getting plenty of rest
- drinking plenty of fluids
- taking painkillers, such as paracetamol or ibuprofen – don’t give aspirin to children under 16
- holding a warm clean flannel over your face for a few minutes several times a day
- inhaling steam from a bowl of hot water – don't let children do this because of the risk of scalding
- cleaning your nose with a salt water solution to ease congestion
How to clean your nose with a salt water solution
- Boil a pint of water then leave it to cool
- Mix a teaspoon of salt and a teaspoon of bicarbonate of soda into the water
- Wash your hands
- Stand over a sink, cup the palm of one hand and pour a small amount of the solution into it
- Sniff the water into one nostril at a time
- Repeat these steps until your nose feels more comfortable
You don’t need to use all of the solution, but use a fresh one each day.
A pharmacist can help with sinusitis
A pharmacist can advise you about medicines that can help, such as:
- decongestant nasal sprays, drops or tablets to unblock your nose
- salt water nasal sprays or solutions to rinse out the inside of your nose
You can buy nasal sprays without a prescription, but they shouldn’t be used for more than a week.
Some decongestant tablets also contain paracetamol or ibuprofen. If you're taking painkillers as well as a decongestant be careful not to take more than the recommended dose.
See a GP if:
- your symptoms are severe
- painkillers don't help or your symptoms get worse
- your symptoms don’t improve after a week
- you keep getting sinusitis
Treatment from a GP
Your GP may be able to recommend other medicines to help with your symptoms, such as
- steroid nasal sprays or drops – to reduce the swelling in your sinuses
- antihistamines – if an allergy is causing your symptoms
- antibiotics – if a bacterial infection is causing your symptoms and you're very unwell or at risk of complications (more rare)
You might need to take steroid nasal sprays or drops for a few months and they sometimes cause irritation, sore throats or nosebleeds.
Your GP may refer you to an ear, nose and throat (ENT) specialist if:
- these medicines don't help with your sinusitis
- your sinusitis has lasted longer than three months (chronic sinusitis)
- you keep getting sinusitis
They may also recommend surgery in some cases.
Surgery for sinusitis
Surgery to treat chronic sinusitis is called functional endoscopic sinus surgery (FESS).
FESS is carried out under general anaesthetic (where you’re asleep).
The surgeon can widen your sinuses by either:
- removing some of the blocked skin tissue
- inflating a tiny balloon in the blocked sinuses, then removing it
You should be able to have FESS within 18 weeks of your GP appointment.
The ENT UK website has more information about FESS.
If you can’t speak to your GP or don’t know what to do next.